Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 306, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 11, 2020, 6:21 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2020, 6:21 PM CDT (23:21 UTC)
- Expired
- Oct 11, 2020, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 193 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 6:23 PM CDT | HAIL 0.25 | Wendell, MN | SHERIFF IN WENDELL REPORTS PEA SIZED HAIL AND STRONG WINDS, MAGNITUDE OF WINDS UNKNOWN |
| Oct 11, 6:38 PM CDT | HAIL 0.25 | Wendell, MN | SHERIFF IN WENDELL REPORTS PEA SIZED HAIL AND STRONG WINDS. MAGNITUDE OF WINDS IS UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 4:54 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WUUS53 KFGF 112321
SVRFGF
MNC051-111-120000-
/O.NEW.KFGF.SV.W.0306.201011T2321Z-201012T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
621 PM CDT Sun Oct 11 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Otter Tail County in west central Minnesota...
Northwestern Grant County in west central Minnesota...
* Until 700 PM CDT.
* At 620 PM CDT, a severe thunderstorm was located over Wendell, or
18 miles south of Fergus Falls, moving north at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elbow Lake, Battle Lake, Ashby, Herman, Underwood, Dalton and
Wendell.
This includes Interstate 94 in Minnesota between mile markers 62 and
75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4578 9617 4595 9624 4649 9580 4621 9566
TIME...MOT...LOC 2320Z 200DEG 49KT 4602 9614
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
027
WWUS53 KFGF 112345
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
645 PM CDT Sun Oct 11 2020
MNC051-111-112355-
/O.CAN.KFGF.SV.W.0306.000000T0000Z-201012T0000Z/
Otter Tail MN-Grant MN-
645 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTTER TAIL AND
NORTHWESTERN GRANT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4578 9617 4595 9624 4649 9580 4621 9566
TIME...MOT...LOC 2344Z 200DEG 49KT 4634 9597
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 12:30 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Oct 11, 12:30 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1230 PM CDT Sun Oct 11 2020 .UPDATE... Issued at 1230 PM CDT Sun Oct 11 2020 Wind gusts upwards of 50 mph continue for the Red River Valley. The axis of higher winds, linked to the low level jet, continues pushing eastward this afternoon. Gusty winds are expected to continue as this axis moves into Minnesota this afternoon. Scattered showers are indicated on radar; however, much of this activity is in the form of virga, but is serving to enhance the wind gusts. Thunderstorm timing this afternoon has been pushed back about one hour as the pre-frontal trough will struggle to initiate storms until the front closes in a bit more from the west. Currently, thunderstorm initiation within many of the CAMs is around 4 pm. UPDATE Issued at 1001 AM CDT Sun Oct 11 2020 Breezy conditions continue this morning, with wind gusts still reaching into the 30 to 35 knot range. A few light showers remain across the Lake of the Woods region, with additional light showers beginning to move into Sargent County. UPDATE Issued at 655 AM CDT Sun Oct 11 2020 Seeing some gusts to the 45 to 50 mph range early this morning, so bumped up the wording in the SPS/HWO to mention the possibility of 50 mph wind gusts through the rest of the morning. Otherwise, seeing a few sprinkles or very light rain showers reaching the ground at a few spots, so added a mention of a light shower to all areas this morning as well. && .SHORT TERM...(Today through Monday) Issued at 356 AM CDT Sun Oct 11 2020 The main impacts in the short term forecast will be wind speeds this morning, and strong to severe thunderstorms this afternoon and evening. There is currently a 65 knot low level jet over the central Dakotas, which is forecast to move into the Red River Valley just after sunrise. Mixing has not been great, being night, but it may get a little better after sunrise. The results at the surface so far have been sporadic sites hitting wind advisory criteria at times to the west of the Valley. As this jet moves into the Valley after sunrise, think the same thing will continue. Since it is expected to be sporadic and of short duration, issued a special weather statement, instead of a wind advisory, to highlight this impact. Expect lower wind speeds to move into the Devils Lake region after sunrise, with lower speeds in the Valley by late morning/early afternoon. Regional radars are showing a lot of elevated echoes, however not seeing any sprinkles reaching the ground yet. Some sprinkles are possible this morning, but the chances for more substantial showers and storms should hold off until afternoon and evening. Like previous forecasts have stated, the best chances for these will be along and east of the Valley. Rainfall amounts will transition from almost nothing west of the Valley, to amounts of 0.50 inches or more to the east of the Valley. The SPC outlook for today has not changed much, with the best potential for any strong to severe storms across west central Minnesota and southward, where moisture will be deeper. There is a lot of uncertainty with high temperatures today, as there should be fairly thick cloud cover. However, there are mild temperatures at 925mb, and winds will switch to the west, which is a warming wind. For now, stayed with a middle of the road high temperature forecast due to this uncertainty. The shower and storm activity should be greatest by mid afternoon through early evening, pretty much exiting to the east by late evening. Monday looks dry, but breezy again with cooler temperatures. .LONG TERM...(Monday night through Saturday) Issued at 356 AM CDT Sun Oct 11 2020 Overview... The primary impacts looking ahead to the extended forecast period will be the potential for some precipitation on Wednesday, a few windy days, and a general cooling trend moving toward the weekend. A negatively tilted upper level trough is still expected to propagate out of the region by early Monday, yet will still be the primary driving feature for the long term period. Ensemble guidance is in very good agreement that the trough will stall and deepen over the Hudson Bay region as a mid-Atlantic ridge builds in off to its east. This means that upper level, northwesterly dominant flow should be a mainstay for the extended period. The week ahead... A few light showers will be possible late on Monday evening into Tuesday morning as a weak, transient shortwave pushes across the forecast area. Otherwise, clearing skies and early Tuesday morning lows in the mid 30s to low 40s are expected. A breezy Tuesday is looking likely with winds around 20 miles per hour, gusting up to 30 miles per hour. Weather conditions for Tuesday should remain clear, yet cool, with highs in the 50s to low 60s. The nose of 0C temperatures at 850 hPa will be knocking on the door of the international border on Tuesday. Another shortwave is expected to traverse the region overnight Tuesday into Wednesday morning and could start to pull those negative 850 hPa temperatures into the forecast area as it moves through on Wednesday. At this time, it looks like any significant mixing down of the colder air should hold off until Thursday morning. However, near freezing temperatures at the surface will still be possible across the extreme northern reaches of the CWA (Langdon, Pembina, Hallock, Roseau, Baudette) on Wednesday morning. Ensemble members are in relative agreement that the aforementioned shortwave will bring some precipitation to the area on Wednesday. As of right now, models are hinting at the possibility of a few flurries across the extreme northern forecast area where early morning lows are expected to be near freezing as well. Ground temperatures for the most part, however, are likely to stay well above freezing and any snowflakes that fall should melt on contact if they survive the generally, slightly warmer layer below 850 hPa on their descent. Aside from the far northern extent of the CWA, the rest of the forecast area will be warm enough to see rain as the dominant precipitation type. It is important to mention that the shortwave being discussed is currently sitting out around the Aleutian Islands so confidence in any exact evolution of this precipitation event is decidedly minimal. The rest of the week ahead after this shortwave passage will continue to see cooler temperatures as CAA will be likely with winds shifting to a north-northwesterly aspect by midday Wednesday. High temperatures on Wednesday should still be able to hover around the 50s before a drop to high temperatures in the 40s from Thursday on into the weekend. Breezy conditions should persist from Wednesday on as well following the passage of the shortwave. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1230 PM CDT Sun Oct 11 2020 Gusty south winds prevail this afternoon, especially early as a low level jet axis pushes across the Red River Valley. LLWS remains possible, with the best chances now presented at KFAR and KBJI. Categorically, we are looking at VFR conditions currently, with the expectation of MVFR CIGs developing at KBJI during the late evening and early overnight hours. KTVF could see occasional MVFR conditions; however, there is low confidence that this will be a prevailing group. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Lynch SHORT TERM...Godon LONG TERM...Godon/Rick AVIATION...Lynch
Hazardous weather outlook, Oct 11, 6:12 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 612 AM CDT Sun Oct 11 2020 MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039- 053-121115- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Traill-Cass-Richland- 612 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Wind gusts up to 50 mph are possible through early afternoon. Scattered strong to severe thunderstorms are possible from 3 pm to 8 pm today. One inch diameter hail and wind gusts to 60 mph would be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-007-NDZ027-029-038-049-052-121115- Kittson-West Marshall-Grand Forks-Steele-Barnes-Ransom-Sargent- 612 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Wind gusts up to 50 mph are possible through late morning. Isolated thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026-028-054-121115- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Griggs-Western Walsh- 612 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Wind gusts up to 50 mph are possible through mid morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Oct 11, 4:50 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
450 PM CDT Sun Oct 11 2020
MNZ003-029-030-NDZ053-112230-
Clay MN-Wilkin MN-West Otter Tail MN-Richland ND-
450 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...WEST CENTRAL
OTTER TAIL...NORTHEASTERN WILKIN AND EAST CENTRAL RICHLAND COUNTIES
UNTIL 530 PM CDT...
At 449 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Wolverton to near Breckenridge.
Movement was northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Hawley, Rothsay, Hitterdal and
Lawndale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4615 9665 4653 9663 4705 9620 4699 9620
4697 9618 4677 9617 4649 9621
TIME...MOT...LOC 2149Z 211DEG 40KT 4654 9658 4621 9663
CJLocal storm report, Oct 11, 5:08 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
508 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSE WAHPETON 46.26N 96.60W
10/11/2020 NULL0.25 INCH RICHLAND ND COCORAHS
PEA SIZED HAIL (0.25") REPORTED BY COCORAHS
SPOTTER.
&&Local storm report, Oct 11, 5:09 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
509 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSE WAHPETON 46.26N 96.60W
10/11/2020 M0.25 INCH Richland ND COCORAHS
PEA SIZED HAIL REPORTED BY COCORAHS SPOTTER
&&
AKLocal storm report, Oct 11, 5:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSE WAHPETON 46.26N 96.60W
10/11/2020 NULL0.25 INCH RICHLAND ND COCORAHS
PEA SIZED HAIL (0.25") REPORTED BY COCORAHS
SPOTTER.
&&Special weather statement, Oct 11, 5:26 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
526 PM CDT Sun Oct 11 2020
MNZ003-027-029-030-112330-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
526 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHEASTERN WILKIN AND WESTERN BECKER COUNTIES UNTIL
630 PM CDT...
At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rollag to 6 miles southwest of Rothsay.
Movement was northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Detroit Lakes, Pelican Rapids, Lake Park, Rothsay, Callaway, Ogema
and Shoreham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4634 9647 4675 9635 4715 9593 4672 9572
4672 9577 4668 9577
TIME...MOT...LOC 2226Z 208DEG 35KT 4678 9629 4643 9641
CJSpecial weather statement, Oct 11, 5:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
554 PM CDT Sun Oct 11 2020
MNZ029>031-040-120000-
East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
554 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL...GRANT AND
SOUTHEASTERN WILKIN COUNTIES UNTIL 700 PM CDT...
At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rothsay to Dumont. Movement was northeast
at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fergus Falls, Lake Lida, Elbow Lake, Ashby, Herman, Star Lake and
Barrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4593 9625 4594 9626 4602 9626 4602 9640
4645 9630 4672 9577 4672 9570 4610 9578
4576 9593 4576 9625
TIME...MOT...LOC 2253Z 220DEG 21KT 4645 9625 4573 9642
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:50 PM CDT | Special Weather Statement | FGF | Wilkin | 40 min |
| Oct 11, 5:26 PM CDT | Special Weather Statement | FGF | Becker | 64 min |
| Oct 11, 5:54 PM CDT | Special Weather Statement | FGF | Grant | 66 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.